Hail, Cherry
- When
- September 22, 7:10 PM CST
- Where
- Cherry County, Merriman
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.920, -101.700
Pea to half dollar sized hail reported in Merriman by a trained spotter.
Scattered thunderstorms developed over southwestern South Dakota during the early evening hours of September 22nd. As thunderstorms tracked to the southeast into northwestern Cherry County, they became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Scattered thunderstorms developed over southwestern South Dakota during the early evening hours of September 22nd. As thunderstorms tracked to the southeast into northwestern Cherry County, they became severe. Hail up to half dollar size and wind gusts up to 60 MPH were reported in the Merriman area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Sep 22, 5:38 PM CST, 1 hour 32 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service North Platte NE 638 PM CDT Mon Sep 22 2025 .KEY MESSAGES... - Chance of showers and thunderstorms increasing by late afternoon and evening - There is a potential for moderate to heavy rainfall overnight into Tuesday - Cooler temperatures Tuesday with highs in the 60s to low 70s - Drier conditions Wednesday through Monday && .SHORT TERM /THROUGH TUESDAY NIGHT/... Issued at 401 PM CDT Mon Sep 22 2025 The main concern in the short term will be the chance for showers and thunderstorms late this afternoon and evening with the potential for an isolated strong to severe thunderstorm. The 18z sounding from LBF did show a strong cap in place, which is leading to lower confidence in seeing convection this afternoon into the early evening. There are several boundaries in place to become the focus for convective development with a sfc trof across the Sandhills, a stationary front draped across the central Sandhills and a cold front moving in from the north into the northwest Sandhills and a deepening sfc low that is expected to move near the KS/NE border. Think the greatest potential for convection will be after the low level jet kicks in mid-evening as this will create enough lift across the boundaries. The severe potential remains low with marginal deep layer shear only around 20 to 25 kts, generally east of HWY 83 with lapse rates around 7 to 7.5 and CAPE values around 1000 J/kg, if a strong to severe thunderstorm were to develop it would be in this area, but given how strong the cap is, the threat is marginal. The main hazards would be strong winds, hail and moderate to heavy rainfall. As the LLJ moves in this evening and interacts with the deepening low across the southwest and the cold front to the northwest, there could be two areas of potentially moderate to heavy rainfall. Should storms develop along the cold front across the northern/northwest Sandhills they will be slower moving and may produce moderate rainfall with rainfall amounts greater than a quarter inch up to half an inch. Southwest Nebraska will be the greatest focus for heavy rainfall, depending on where the deepening low sets up along with the frontal boundary moving southward stalls, there is the potential for training of thunderstorms and could see moderate to heavy rainfall of a quarter to half inch rainfall, with locally higher amounts. Rainfall is expected to linger into Tuesday afternoon. Cooler temperatures are expected Tuesday with the cold front passage Monday/Tuesday along with rainy conditions across southwest Nebraska highs will generally be in the low to mid 60s across southwest Nebraska and into the low 70s across north central Nebraska. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... Issued at 401 PM CDT Mon Sep 22 2025 An upper level ridge develops across the western CONUS and slowly moves eastward through the week. This will bring drier conditions, with no precipitation expected at this time, after Tuesday through the remainder of the long term forecast. Temperatures will also begin to moderate with highs reaching back to the 80s by late week. && .AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/... Issued at 637 PM CDT Mon Sep 22 2025 VFR conditions are expected to prevail across portions of western and north central Nebraska for the next few hours this evening. Developing showers and thunderstorms will track across the region overnight, and may bring MVFR to IFR ceilings across the region. These lower ceilings will be most notable across the Sandhills and southwest Nebraska overnight. With a low pressure system in the region, winds will continue to wrap around to the north and northeast. Showers are expected to persist across the region into the afternoon and evening hours, with a return to low end VFR possible by the late afternoon. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Gomez LONG TERM...Gomez AVIATION...Richie
Hazardous Weather Outlook National Weather Service North Platte NE 325 PM CDT Mon Sep 22 2025 NEZ004>010-022>029-035>038-056>059-069>071-094-232030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 325 PM CDT Mon Sep 22 2025 /225 PM MDT Mon Sep 22 2025/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. Widespread thunderstorms are expected across much of western and north central Nebraska this evening and tonight. A few storms could be strong to severe, with damaging wind gusts and hail as the main hazards. Locally heavy rainfall will also be possible, primarily near and south of Interstate 80. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The threat for locally heavy rainfall continues into Tuesday for areas near and south of Interstate 80. Beyond Tuesday, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The North Platte radar (KLNX), 141 km away, was scanning. The volume nearest the first event began at 01:12 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Pea to half dollar sized hail reported in Merriman by a trained spotter.
Thunderstorm wind gusts up to 60 MPH, reported by a trained spotter at this location.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, September 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1294679, 1294678.